Hospitals Report Cases of People Using Cocaine Laced with Fentanyl
Hospitals in the United States and Canada are reporting cases of people overdosing after using cocaine laced with fentanyl, HealthDay reports.
The Drug Enforcement Administration (DEA) this week warned the nation’s opioid epidemic has been exacerbated by the reemergence of the synthetic opioid fentanyl.
In its annual National Drug Threat Assessment, the agency noted fentanyl is usually mixed into heroin products or pressed into counterfeit prescription pills, sometimes without the users’ awareness, which often leads to overdose.
The DEA found that in 2014, approximately 129 people died every day as a result of drug poisoning and more than half of those were opioid or heroin related, the Orlando Sentinel reports.
“Sadly, this report reconfirms that opioids such as heroin and fentanyl – and diverted prescription pain pills – are killing people in this country at a horrifying rate,” DEA Acting Administrator Rosenberg said in a news release.